Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 177, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 15, 2002, 11:33 PM CDT for Barton County, Russell County, Kansas. It was in force for 57 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2002, 11:33 PM CDT (04:33 UTC)
- Expired
- May 16, 2002, 12:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:35 PM CDT | Hail 1.75 | Pfeifer, KS | |
| May 15, 11:40 PM CDT | Hail 0.75 | Milberger, KS | |
| May 15, 11:54 PM CDT | Hail 0.75 | Galatia, KS | |
| May 16, 12:05 AM CDT | Hail 4.5 | Hoisington, KS | |
| May 16, 12:22 AM CDT | Hail 0.88 | Hoisington, KS | |
| May 16, 12:25 AM CDT | Hail 1 | Hoisington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 9:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -262 J/kg
- Mixed-layer LCL
- 2323 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 496 m²/s²
- 0-3 km storm-relative helicity
- 576 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 160433 SVRICT KSC009-167-160530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1132 PM CDT WED MAY 15 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS BARTON COUNTY IN CENTRAL KANSAS * UNTIL 1230 AM CDT. * AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF GALATIA...OR ABOUT 15 MILES SOUTH OF VICTORIA...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE 8 MILES SOUTHWEST OF DORRANCE AROUND 1230 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL AND BARTON COUNTIES UNTIL 1230 AM CDT. LAT...LON 3872 9919 3845 9886 3858 9850 3900 9855 /FRANK NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:19 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 15, 8:19 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 819 PM CDT WED MAY 15 2002 ...EVENING UPDATE... CNVTN THAT DVLPD IN SWRN KS AT LATE AFTN IS HOLDING ON A LTL LONGER THAN XPCTD THIS EVENING...AS IT MOVS INTO SCNTRL KS TO THE W OF ICT. EARLIER WND THREAT SEEMS TO BE DMNSHG WITH LOSS OF HTG AND SMLR TEMP DWPT SPREADS. HOWEVER ISOLD STGR CELLS WHICH PULSE UP...WL HAVE SOME WND/HAIL POTNL INTO THE LATE EVENING. WITH PROGD INCRS IN LO LVL JET TWD MDNGT...SUSPECT CNVTN WL LKLY MAINTAIN ITSELF INTO THE ICT AREA AS IT BCMS MORE ELEVATED IN NATURE. WL PROBLY JUST MODIFY WORDING IN ZONES TO GO SCT SHWRS AND TSTMS OVRNGT AND REMOVE POP QUALIFIER. OTHERWISE LTL CHG TO REST OF FCST. DARMOFAL .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:27 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 33 min |
| May 16, 12:45 AM CDT | Tornado Warning | ICT | Rice | 30 min |
| May 16, 1:08 AM CDT | Severe Thunderstorm Warning | ICT | McPherson | 67 min |
| May 16, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 33 min |
| May 16, 1:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 16, 1:52 AM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
| May 16, 3:23 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 52 min |
| May 16, 4:32 AM CDT | Flash Flood Warning | ICT | McPherson | 4 hr |
| May 16, 5:49 AM CDT | Flash Flood Warning | ICT | Rice | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.